Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

What is Causing My Inexplicable Weight Gain?

06/11/2008

Question:

Over the last 6-8 mos I have gained 50+ lbs, and 15 of that was just in the last 2 weeks. I have no idea why this is happening to me! I am not an overeater, and I eat fairly healthy. I am a moderately active (try to walk 3 times a week), 38 yr old woman and I have not had any significant health related problems in my life. I am on Wellbutrin (for stress) and that is the majority of the meds I take other than ibuprofin. But in the 6-8 month time frame of my weight gain I have experienced fatigue....no energy at all (I can sleep for 8 hours and I am still tired all day), DAILY headaches with some being borderline migraine, trouble concentrating (I feel like I am in a fog), trouble remembering things etc....I have never felt like this and it is making me crazy. I am even considering lap band surgery because of the weight gain. I have always been a little chubby in my opinion, but never obese, like I am now. My BMIi is coming up at a 33.3 and it normally hovers around a 23.3-25. I have been reading on the internet as much as I can, but the only thing that I have come up with is hypothyroidism. But my doctor did the blood test for that and it came back negative. Do you have any suggestions as to why this is happening?

Answer:

You don't say if you started to take the Wellbutrin 6-8 months ago when the weight gain started. Occasionally, people gain weight when taking Wellbutrin, though weight loss is more common. It could be actual weight or it could be water weight due to water retention. A pint of retained water weighs 1 pound. I would change to another medication if you can attribute your gain to the Wellbutrin. Gaining 15 pounds in two weeks sounds more like a water retention issue. Also, in reading about some of the other side effects of Wellbutrin, I come up with insomnia, fatigue, and headaches. It sounds like another medication for stress might have fewer side effects for you. Check with your doctor about changing medications. There are other options available.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Sharron   Coplin, MS, RD, LD Sharron Coplin, MS, RD, LD
Former Lecturer
Food & Nutrition
College of Education and Human Ecology
The Ohio State University